Hail, Cherry
- When
- August 9, 4:18 PM CST
- Where
- Cherry County, 0.86 mi NW of Brownlee
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.290, -100.630
Golf ball size hail and 57 mph winds reported at this location.
Thunderstorms developed along a cold front during the mid afternoon hours of August 9th. This front was oriented from northwestern Nebraska into the southern Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed along a cold front during the mid afternoon hours of August 9th. This front was oriented from northwestern Nebraska into the southern Nebraska Panhandle. Thunderstorms quickly grew upscale, becoming severe by late afternoon. Hail up to golf ball size was reported at Brownlee in Cherry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 2:08 PM CST, 2 hours 10 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 308 PM CDT Sat Aug 9 2025 .KEY MESSAGES... - There is a marginal risk (level 1 of 5) for severe thunderstorms from the central Sandhills into southwestern Nebraska this evening and tonight. The main severe threats are damaging winds and large hail. - Temperatures will be below normal through Tuesday with a warmup to normal to above normal temperatures beginning on Wednesday and continuing through Saturday. - Precipitation chances will be greatest tonight into Sunday with mainly dry conditions expected Monday thorugh Thursday, with only slight chances possible Thursday night into Saturday. && .SYNOPSIS... Issued at 308 PM CDT Sat Aug 9 2025 H5 analysis from earlier this morning had an area of low pressure over southeastern Saskatchewan. A trough extended south of this feature into northeastern Wyoming and southwestern South Dakota. Ridging was present to the east of the low over the Great Lakes and high pressure was anchored off the coast of northern California. Within the trough of low pressure over the northern plains, several embedded shortwaves were noted. The first over Idaho, a second over northwestern Colorado and a third over northeastern Nebraska into southeastern South Dakota. At the surface a frontal boundary extended from southeastern Nebraska into central and southwestern Kansas. This feature then extended northwest into central Colorado. North of the front, winds were generally from the east or northeast. Along a line extending from the southern Panhandle and northeastern Colorado, east-northeast into the southern Sandhills and portions of northeastern Nebraska, a broad area of mid level cloudiness was present. Within this area, isolated showers and embedded thunderstorms had been developing over the past 6 hours. As of 2 PM CDT, activity extended from far northeastern Colorado into central Lincoln county. Another area of showers extended from east of Thedford to southeast of O'Neill, while an isolated thunderstorm was located over west central Cherry County. Skies were partly to mostly cloudy and temperatures as of 2 PM CDT ranged from 77 degrees at Broken Bow to 84 degrees at Ogallala. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 308 PM CDT Sat Aug 9 2025 The threat for thunderstorms and precipitation over the next 36 hours are the main forecast issues. The upper level disturbance over northwestern Colorado (mentioned above) has already begun to initiate convection across the Cheyenne Ridge and a broad area of agitated CU over the Palmer Divide is a strong indication of likely storm development shortly. With surface heating and a very weakly capped environment in place, thunderstorms continue to develop from the panhandle into northwestern portions of the forecast area. Looking at the latest CAMS, believe the convection across the northwest will be short lived with the main show developing over northeastern Colorado and lifting into SW Nebraska shortly. Decent mid level shear and robust mid level lapse rates will favor large hail as the main severe threat primarily over southwestern Nebraska. As activity tracks east into portions of central Nebraska, the severe threat should wane. This is due to cooler temperatures and residual mid level cloud cover from this afternoon's general thunderstorm activity. As stated above, believe the greatest threat for severe storms will be over far SW Nebraska with a window from 23z to 03z this evening. Later tonight, a secondary disturbance will track across Colorado and southern Wyoming, approaching the forecast area late tonight. This disturbance will lead to another round of thunderstorms overnight tonight and Sunday morning. Severe parameters appear to be most favorable off to the south of the area, however favorable lift will remain across the southern half of the forecast area Sunday with precipitation chances continued from the previous forecast. && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 308 PM CDT Sat Aug 9 2025 A more benign weather pattern will set up beginning Monday as high pressure aloft builds into the southern Rockies. Weak mid level flow will develop across the central plains with the best mid level flow well off to the north of the area. This will lead to dry conditions and readings warming into the 90s by midweek. The latest EC ensemble forecast has no QPF across the area from Sunday night through Friday lending additional forecast confidence to a dry NBM forecast. Ridging aloft will begin to break down late next week as a trough of low pressure deepens along the Pacific Coast. This will lead to an increased threat for precipitation across mainly the western half of the forecast area. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 1215 PM CDT Sat Aug 9 2025 For the KVTN terminal: There will be a threat for isolated thunderstorms in the vicinity of the terminal through 19z this afternoon. Otherwise, expect scattered to broken ceilings around 20000 FT AGL over the next 24 hours. Winds will be variable at under 10 KTS. For the KLBF terminal: Showers with embedded thunderstorms may impact the terminal through 20z this afternoon. The threat for storms will then increase once again this evening from 00z to 06z Sunday. Some stronger storms may produce gusts up to 40 KTS during this time period. Overnight into Sunday morning, expect broken ceilings ranging from 8000 to 10000 FT AGL. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 310 PM CDT Sat Aug 9 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-102015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 310 PM CDT Sat Aug 9 2025 /210 PM MDT Sat Aug 9 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered showers and thunderstorms are possible this evening, continuing into the overnight hours. A few storms could potentially become severe across the western Sandhills into southwestern Nebraska. At this time the greatest threat for severe storms is southwest of a line from Tryon to Stockville. Large hail is the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional showers and thunderstorms are possible Sunday afternoon and evening, lasting into early Monday morning. However, the risk for severe thunderstorms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. CLB
Special Weather Statement
National Weather Service North Platte NE
147 PM MDT Sat Aug 9 2025
NEZ022-092030-
Garden NE-
147 PM MDT Sat Aug 9 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GARDEN COUNTY
THROUGH 230 PM MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lisco, or 21 miles west of Oshkosh, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oshkosh, Lisco, Crescent Lake National Wildlife Refuge, Richardson
Lake, Sugar Loaf Hill, and Mumper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4166 10264 4178 10240 4135 10233 4137 10261
4139 10261 4140 10264
TIME...MOT...LOC 1946Z 257DEG 15KT 4149 10274
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service North Platte NE
200 PM MDT Sat Aug 9 2025
NEZ004-094-092045-
Sheridan NE-Western Cherry NE-
200 PM MDT Sat Aug 9 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHERRY AND EAST
CENTRAL SHERIDAN COUNTIES THROUGH 245 PM MDT...
At 159 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 26 miles southwest of Medicine Lake, or 27 miles
southeast of Gordon, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Highway 61 crossing the Snake River, Round Lake, Big Hill, Morgan
Lake, Billys Lake, Indian Hill, Intersection of Highway 61 and
Shadbolt Road, and Intersection of Highway 61 and Survey Valley Road.
This includes Highway 61 between mile markers 184 and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4227 10211 4250 10220 4282 10157 4242 10131
TIME...MOT...LOC 1959Z 244DEG 20KT 4250 10186
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service North Platte NE
345 PM CDT Sat Aug 9 2025
NEZ094-092130-
Western Cherry NE-
345 PM CDT Sat Aug 9 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CHERRY COUNTY
THROUGH 430 PM CDT...
At 345 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 22 miles north of Whitman, or 36 miles northwest of
Mullen, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Highway 97 crossing the North Loup River, Speckel Meir Lake, Highway
97 crossing Big Creek, Sevenmile Hill, and Round Lake.
This includes the following highways...
Highway 61 between mile markers 187 and 189.
Highway 97 between mile markers 88 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4225 10167 4242 10175 4268 10114 4233 10098
TIME...MOT...LOC 2045Z 250DEG 20KT 4236 10161
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service North Platte NE
432 PM CDT Sat Aug 9 2025
NEZ094-092215-
Western Cherry NE-
432 PM CDT Sat Aug 9 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL CHERRY COUNTY
THROUGH 515 PM CDT...
At 432 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles east of Merriman, or 22 miles southeast of
Martin, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cody, Nenzel, Cody Lake, and Eli.
This includes Highway 20 between mile markers 138 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4296 10102 4276 10156 4291 10169 4300 10154
4300 10105
TIME...MOT...LOC 2132Z 237DEG 22KT 4288 10155
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe North Platte radar (KLNX), 37 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
1 hail. Local standard time, as filed.
Golf ball size hail and 57 mph winds reported at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288960.